MAUDE Adverse Event Report: NUVASIVE INC. BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6941434
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); Paralysis (1997)
Date of Event 01/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was returned for evaluation and no radiographs were available for review so the complaint could not be confirmed.The patients bone quality is unknown.The patients postoperative physical activity is unknown.Review of the reported event identified the 8 months postoperative of an interbody placement the implant migrated, the report noted that only two of the four fixation screw ports were utilized and considered off label usage.The root cause appears to be the result of insufficient fixation, technique and off label usage.No additional investigation required.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Review labeling: "contraindications: contraindications include, but are not limited to.4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." "potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include.Damage to blood vessels, spinal cord or peripheral nerves.Loss of sensory and/or motor function.Potential risks identified with the use of this system, which may require additional surgery, include.Neurological, vascular or visceral injury.Pain, discomfort or abnormal sensations due to the presence of the device.Nerve damage due to surgical trauma.Paralysis." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.It is important to select the appropriate length brigade screw and confirm trajectory under intraoperative fluoroscopy in order to avoid potential screw impingement.When loading screws, if the thumbwheel is not tightening, turn the driver handle in order to ensure the screw socket is fully engaged.During screw placement, use lateral fluoroscopy to ensure proper screw trajectory of 35° or 45° cranial or caudal." ".The brigade standalone system (lordotic angles of 8º and 12º) is a standalone system intended to be used with the bone screws provided and requires no additional supplementary fixation systems.If fewer than the maximum number of screws accommodated by the device are used, then the system is intended to be used with additional supplemental fixation (cleared by the fda) for use in the lumbar spine.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Care should be taken to ensure that all components are ideally fixated prior to closure." ".Based on fatigue testing results, when using the brigade system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the brigade implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at.".
 
Event or Problem Description
The event was identified during a review of the pmcf interbody study, the report identified that on (b)(6) 2023 a patient underwent a anterior lumbar interbody fusion procedure at l5/s1.Noted only two of the four fixation screw ports were utilized.On (b)(6) 2024 the patient was experiencing left ankle weakness and foot drop.Ct showed the left l5 screw encroaching medially into the spinal canal.L5-s1 posterior revision done.No additional information provided.

Brand Name
BRIGADE SYSTEM, BRIGADE LATERAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key20489976
Report Number2031966-2024-00276
Device Sequence Number3615180
Product Code MAX
UDI-Device Identifier00887517398734
UDI-Public887517398734
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
887517398734
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6941434
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/15/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2024
Initial Report FDA Received Date10/20/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale